Hail, Montgomery
- When
- June 9, 2:40 AM CST
- Where
- Montgomery County, 1.04 mi E of Stanton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.980, -95.100
A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region. The storms produced several large hail reports, one of which was in southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 258 AM CDT THU JUN 9 2011 .DISCUSSION...TODAY THROUGH SATURDAY NIGHT ELEVATED CONVECTION BEGINNING TO LIGHT UP THIS MORNING ALONG THE I-80 CORRIDOR WITHIN AREA OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH WELL DEFINED AND VERY SLOW MOVING COLD FRONT EXTENDING FROM ERN IA TO SWRN KS. THE BIG QUESTION IS HOW THIS SFC FRONT WILL MEANDER OVER THE NEXT 48HRS OR SO GIVEN THAN THE MODELS ARE ADVERTISING THE UPPER JET WILL FOR THE MOST PART REMAIN ORIENTED SW-NE OVER THE CNTRL PLAINS. ALTHOUGH NAM AND GFS NOT SHOWING THIS...LATEST 3KM-HRRR AND RUC13 ARE INDICATING THE FRONT WILL SLOW DOWN AND HANG IN THE VICINITY OF THE SRN CWA THRU LATE THIS MORNING...THEN LIFT BACK NORTH THIS AFTERNOON AS SFC LOW PRESSURE CIRCULATION PUSHES INTO CNTRL KS. THRU TONIGHT THEN...EXPECT SHORTWAVE/VORT MAX MOVING ACROSS THE DAKOTAS WILL NUDGE SFC BNDRY BACK SOUTH AND INDUCE ADDITIONAL CONVECTION ALONG CONVERGENT ZONE IN MOIST/UNSTABLE ENVIRONMENT. BULK OF COLD AIR ADVECTION THEN FILTERS INTO THE CNTRL PLAINS ON FRIDAY WITH MODELS ADVERTISING MOISTURE POOLING/DESTABILIZATION OVER THE SRN CWA IN THE AFTN. SEVERE POTENTIAL APPEARS TO BE SOUTH OF THE CWA...BUT CANNOT DISCOUNT STRONG STORMS DEVELOPING SOUTH OF I-80. DRY AND UNSEASONABLY COOL THEN ON SATURDAY AS SFC HIGH PRESSURE PREVAILS OVER THE REGION. OTHERWISE APPEARS TO BE A SLIGHT CHANCE FOR STORMS DEVELOPING ON THE WRN CWA PERIPHERY SATURDAY NIGHT WHEN INSTABILITY/LLVL MOISTURE AXIS SETS UP FROM KS INTO CNTRL NEB. THUS WILL INCLUDE SMALL OVERNIGHT POPS. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SOMEWHAT COMPLICATED FORECAST SCENARIO FOR THE TAFS THIS PERIOD WITH UNCERTAINTIES REGARDING CONVECTION AND EXACTLY WHEN IT MIGHT AFFECT INDIVIDUAL TAF SITES. SCATTERED THUNDERSTORMS MOVING THROUGH THE I80 VICINITY EARLY THIS MORNING LOOKED LIKE IT INITIALLY COULD CLIP BOTH KLNK/KOMA ALTHOUGH NOW APPEARS IT MAY STAY TO THE NORTH...UNLESS NEW CONVECTION DEVELOPS. LATER ON...EXPECTING ADDITIONAL CONVECTION TO AFFECT KLNK/KOMA BY 10/00Z...AND POSSIBLY AT KOFK. ALSO WILL HAVE TO MONITOR FOR MVFR CEILINGS DEVELOPING BY 15-18Z...WITH NORTHEASTERLY WINDS AT 12 KNOTS SUSTAINED...WITH GUSTS UP TO 18-22 KNOTS. WALDO && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 924 PM CDT WED JUN 8 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 924 PM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. A LOW LEVEL JET WILL START FEEDING UNSTABLE AIR NORTH OF A FRONT THAT IS FORECAST TO STALL IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. THUNDERSTORMS COULD LINGER OVER THE AREA INTO THURSDAY MORNING BEFORE POSSIBLY STRENGTHENING AGAIN FROM LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STORMS COULD BE SEVERE FROM LATE THURSDAY AFTERNOON INTO LATE THURSDAY EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE THREAT AREA IS MOSTLY ALONG AND SOUTH OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER OVER THE AREA THURSDAY NIGHT AS THE FRONT LIFTS BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. BESIDES THE SEVERE WEATHER THREAT LATE THURSDAY...LOCALLY HEAVY RAIN MAY OCCUR ALONG AND EAST OF THE MISSOURI RIVER. INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND EVENING. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM HAIL PALMYRA 40.71N 96.39W
06/09/2011 E1.00 INCH OTOE NE TRAINED SPOTTER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL BENNET 40.68N 96.51W
06/09/2011 E1.00 INCH LANCASTER NE TRAINED SPOTTER
HAIL LASTED ABOUT 10 MINUTES.
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
141 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 3 S LINCOLN 40.77N 96.68W
06/09/2011 M1.00 INCH LANCASTER NE TRAINED SPOTTER
NEAR 27TH AND HIGHWAY 2.
&&
VDEWALDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 150 AM CDT THU JUN 9 2011 IAZ056-090730- SHELBY IA- 150 AM CDT THU JUN 9 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN SHELBY COUNTY UNTIL 230 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF HARLAN...OR 41 MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES OR NICKLES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK HORN... PRAIRIE ROSE STATE PARK... ELK HORN CREEK RECREATION AREA... DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 225 AM CDT THU JUN 9 2011 IAZ056-090815- SHELBY IA- 225 AM CDT THU JUN 9 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SHELBY COUNTY UNTIL 315 AM CDT... AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELK HORN...OR 50 MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK HORN... ELK HORN CREEK RECREATION AREA... DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
317 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 5 ESE LINCOLN 40.78N 96.61W
06/09/2011 E1.75 INCH LANCASTER NE OTHER FEDERAL
NEAR 84TH AND VAN DORN.
&&
VDEWALDThe Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 08:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297873.